4 Years of Seminary: The Struggle is Real – Health

Part 2 of this post is here.

Around this time 4 years ago I left my hometown of Sarasota, FL to move to Dallas to attend DTS. I haven’t spoken much here about what has transpired over these past 4 years, but I feel that now is a good and appropriate time to do so.

Picture of a hot dog on sandwich with a caption claiming that it is a struggle to eat a hot dog on sandwich bread

This is not a real struggle…

Health Struggles
My own health issues have been the biggest struggle for me in seminary so far. In January of ’15 I was diagnosed with hypogonadism [low testosterone], but the symptoms had been present for most of my life, and particularly in the year prior to the diagnosis, though I was unaware of it at the time. Basically what this causes for me is depression. Not in the narrow sense of an overwhelming sadness, but in the broader sense of including loss of interest in previously enjoyed hobbies/activities, decreased energy, difficulty concentrating, sleep issues [for me waking up early, like 3-4am early], and being easily irritable [see here for depression symptoms, and here for subtle signs of depression]. The only things I felt that I could do well were eating, drinking, and breathing; even walking could be challenging depending on how far I was going.

But despite being diagnosed at the beginning of the spring ’15 semester it was a month or so into the semester until I was able to actually start treatment for this. My insurance had to approve it first, which took 2 weeks, but then I was allergic to the first one we tried, so we had to get a different one approved, which took another 2 weeks, but thankfully I wasn’t allergic to the second one [Androgel].

Well during this month long wait or so I got absolutely nothing done coursework wise, which put me quite behind. Once the treatment started working though I had more energy than I ever had before and was able to get most of it done without the need for extensions [except for Greek!].

During the summer though I didn’t feel rested, which I attributed to not sleeping well. So I bought some blackout curtains to block all the light that came into my room at night [which is considerable] and a new mattress. Well it worked for a while, but I soon fell back into the depression I was in earlier in the year and when the fall ’15 semester started I was pretty incapable of doing any sort of work. So I talked to my doctor and he increased the dosage I was on. I felt much better on this new dosage and was finally able to get work done. Unfortunately I was again about a month behind, but this time there was no way I would be able to catch up with the course load I had, which included two language courses. I had to ask every professor I had that semester for extensions on assignments, and thankfully they all granted them to me.

While I managed to get most of my work done before the fall ’15 semester ended I still needed a course extension for Greek and had to work continuously over the winter break to get all the work done before the spring ’16 semester started. And I did get it all done, but I was completely exhausted when the new semester started and I had several assignments due right at the start of that semester that I had to pull all-nighters to complete. I think I pulled about 3 in the first month of the semester.

I also had to switch insurance at the beginning of this year [previously was through my employer and my hours dropped below benefits eligibility] and my new insurance didn’t cover the treatment I was on, so I had to switch to injections [cypionate] in February. Overall the injections haven’t worked. I had my levels checked at the end of July and they were back to around where they were in January ’15.*

So I started the spring ’16 semester completely exhausted and had to further exhaust myself with all-nighters at the beginning and then had to change my testosterone therapy to something that didn’t work. So I once again had to ask my professors for extensions on assignments, and once again needed a course extension [though for eschatology this time!]. But once I handed in my last assignment [which was on June 31]  I slipped back into depression almost immediately the next day and have basically stayed there ever since.

So to briefly summarize all this, the only point in time over the last 2 years or so that I have not been depressed is when I’ve been so overwhelmed with work that I had to put all of my energy and effort into getting that done.

Conclusion
My dosage has been increased and I received the first injection of the new dosage on August 2nd. I felt noticeably better afterwards, but nowhere near how I felt when I was on the higher dosage of Androgel. I am hopeful that going forward my levels will be where they should be and I will not be falling behind in my courses anymore, but right now I am 100% not ready to start this next semester.

The experience of the past 2 years definitely had an impact on me spiritually, and I am planning on discussing that experience in the next post.

*What happened here was when I switched they checked my levels after about 3-4 injections and saw that they were higher than my baseline. I told them that I felt worse than I did previously, but they didn’t want to increase my dosage just yet at that point. The dosage was increased on August 1st.

 

Advertisements

2 thoughts on “4 Years of Seminary: The Struggle is Real – Health

  1. Pingback: 4 Years of Seminary: The Struggle is Real – Spiritual | SRQTom

  2. Pingback: 4 Years of Seminary: The Struggle is Real – Ministry Calling | SRQTom

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s